Surprise! Your Medication Can Have New Side Consequence Years After You Start It

You’re probably mindful of side effects — stomach aches, headaches, lethargy — that pop up in the first days or weeks after beginning a new medication. However, you might not realize drugs can actually cause new side effects months or years after starting a regimen, even if your body initially tolerated the medication quite well.

Whether you abruptly develop issues from an antibiotic you’ve been on and off for years, or an unconscious lifestyle factor is influencing your existing narcotic regimen, here’s what you need to know about your changing tolerance to medication.

The Factors That Spur New Side Effects

There are a number of factors that impact whether you’ll develop new side effects, including ebbs and flows in your body’s basic biology, explained Albert Ahn, an internal medicine physician at NYU Langone Health.

“The way you metabolize a drug can simply change over time, ” he said. “For instance, you could tolerate amoxicillin well for years, and then suddenly develop bad belly issues while taking it later on.”

According to Jen Wolfe, a senior care pharmacist in the Washington, D.C ., region, this particular shift can be chalked up to age.

“Your metabolism decreases over hour, meaning your body doesn’t get rid of it as fast, leaving higher concentrations of medication in the bloodstream, ” Wolfe said, which increases the likelihood of developing side effects.

Your metabolism lessenings overtime, entailing your body doesn’t get rid of it as fast, leaving higher concentrations of medication in the blood stream. Jen Wolfe, senior care pharmacist

Wolfe added that any change in your liver or kidney function — for instance, a condition like diabetes can decrease kidney function — will cause drugs to be metabolized slower, increasing the side-effect risk.

Lifestyle or physical alters can also affect the odds of developing side effects. Wolfe said a change in body fat may increase the likelihood of a drug reaction down the road. “Some narcotics are lipid-soluble and may concentrate in fatty tissues, such as some anti-anxiety meds, entailing you need a lower dose to avoid side effects, ” she said.

How much you’re drinking, and what you’re drinking( i.e ., alcohol ), is another concern.

“Some narcotics have the side effect of increasing the amount of salt your body retains, like prednisone, ” Wolfe explained. “You need to stay well-hydrated to keep that side effect at bay … In addition, many meds are metabolized by the liver, just like alcohol is. Alcohol can increase the side effects of certain drugs, because the liver will metabolize it before the drug, leaving you with a higher concentration of drug in the body.”

Alcohol can increase the side effects of certain medications, because the liver will metabolize it before the medication, leaving you with a higher concentration of medication in the body. Wolfe

Changes in your diet can also affect how your body processes a drug, according to Wolfe.

“The acidity of your belly will determine how well certain narcotics are absorbed, ” she explained. “So, even doing something as simple as starting to skip breakfast, but continuing to take a medication in the morning, could increase or lessen the amount of medication absorbed by the stomach — depending on the type of medication you are taking.”

And be wary of those multivitamins. According to Ahn, people often think of dietary supplements as innocuous, but they too can have a major impact on how you process your pills.

“When we go over medication list, a lot of patients forget to list the supplements they’re taking, ” he explained. “Many people think they can’t interact with drugs, but they can.”

When you’re asked to list the medications you’re taking at the doctor’s office, make sure you let your doctor know about medications, supplements and over-the-counter drugs you take regularly. Don’t start anything new if you’re unsure how the substance may interact with existing medications.

HAKINMHAN via Getty Images

Give Your Doc A Heads Up ASAP If This Happens

If you’ve recently had a body, routine or lifestyle alter, you might want to let your doctor know if you develop an unexplained symptom — or, simply, if you take medications and you’re experiencing new problems like headaches or fatigue.

A drug manufacturer will not suddenly change the active ingredient in a drug, but there’s an off-chance a formulation swap could impact how well you tolerate a drug — or spur an allergic reaction.

“It will never happen with the active ingredient on FD-Aapproved medications, but the inactive ingredients might alter, like pill color, which can cause side effects, ” explained Susan Besser, a primary care physician at Mercy Personal Physicians at Overlea in Maryland. Besser added that if you have food dye or gluten allergies and the inactive ingredient, or another ingredient in the drug , now contains a substance you’re allergic to, you may develop side effects.

It will never happen with the active ingredient on FD-Aapproved drugs, but the inactive ingredients might change, like pill color, which can cause side effects. Susan Besser, primary care physician at Mercy Personal Physicians at Overlea

If you develop a reaction to a medication, your doctor will want to figure out whether it’s a side effect or a true allergy to the drug or its formulation. That allergic reaction might happen immediately, upon taking a new drug, but “some people simply develop intolerances over time, ” Ahn said. The biggest issue? “Allergies can be dangerous, as the body is having an immune response to the drug, ” he explained.

Ahn said more severe symptoms are debilitating headaches or migraines, nausea and vomiting, stomachache or any swelling of the face or mouth. Swelling of the lips, mouth, tongue or throat is a medical emergency and you should go to the ER. Otherwise, reach out to your doctor promptly if you’re having a severe reaction and you suspect it might be due to a drug.

If you’re having a reaction, your doctor may suggest a modification. Ahn said something as simple as the time you take the narcotic during the day can reduce side effects or reactions.

“We can switch narcotics, or switch to a drug in the same class, ” Ahn said. “If you’re having sudden, chronic , non-specific symptoms like upset stomach, malaise, or cough, it could potentially be the drugs you’re taking or how they interact.”

Ahn also added that drug-prompted symptoms may resolve in a few weeks as your body adjusts to the new medication. If you’re concerned or feel the reaction is life-threatening, contact your doctor.

PeopleImages via Getty Images

Most Important, Study Up On The Pills You’re Taking

If you’re taking medications, OTC drugs or supplements, you should be aware of their basic side effects. Do a little research to stay informed — especially if you’re experiencing a new symptom you think could be a reaction.

Your doctor is one source, ” Besser said. “He or she should discuss drug side effects with you. Your pharmacist is another source, and that person is very knowledgeable about medications and is an excellent resource.” You can always call your pharmacist if you have immediate questions about side effects, or wonder if two drugs will interact poorly, Besser added.

Additionally, there are online resources where you can check into side effects on your own. Ahn indicated Drugs.com or individual drug manufacturer websites to look into known reactions. Wolfe also likes the app epocrates for its ease of use.

If you have many medications in your personal regimen, you can also get a “comprehensive medication review with a pharmacist certified in Medication Therapy Management, ” Wolfe said. This is where a specially developed pharmacist will identify “medication-related side effects, train you on your medications and why they are used to treat your medical conditions, ” as well as look for unwanted side effects, drug interactions and correct dosing, she said.

Most will have to manage medications at some phase in their lives; it’s better to have more information about how medications may work in your own body rather than brush off weird symptoms that seem to arise out of nowhere.

Leave a Comment

Your email address will not be published. Required fields are marked *